Wyoming, 2026High Wind in Wyoming, March 13, 2026
March 13, 2026 · NWS RIW · 6 events in 6 counties and zones
A strong jet stream was located over the region, with strong winds mixing down to the surface during the late morning to afternoon hours.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong jet stream was located over the region, with strong winds mixing down to the surface during the late morning to afternoon hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 13, 3:57 AM MST, 5 hours 33 minutes earlier. Its key messages:
- Winds are not expected to be as strong as yesterday, however gusts of 40 to 55 mph are expected to occur. High winds over 70 mph look to occur off the Washakie Needles (southern end of the Absaroka Mountains) and the east slopes of the Wind River Mountains.
- There is a 60% chance of Cody and Casper reaching 60 mph. This could be an isolated gust that will likely occur between 3PM and 6PM.
- Windy conditions will be widespread once again Saturday, with gusts of 40 to 55 mph impacting much of the CWA. High Wind Watches are in effect for central portions where higher gusts up to 60 mph are expected.
- A cold front is forecast to bring light accumulating snow to lower elevations east of the Divide Saturday night into Sunday. Temperatures will be 10 to 30 degrees colder Sunday.
- Confidence is high (90%) for well above average temperatures from Tuesday onward, with record-breaking heat possible.
Area forecast discussion, Mar 13, 3:57 AM MST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
457 AM MDT Fri Mar 13 2026
.KEY MESSAGES...
- Winds are not expected to be as strong as yesterday, however
gusts of 40 to 55 mph are expected to occur. High winds over
70 mph look to occur off the Washakie Needles (southern end of
the Absaroka Mountains) and the east slopes of the Wind River
Mountains.
- There is a 60% chance of Cody and Casper reaching 60 mph. This
could be an isolated gust that will likely occur between 3PM
and 6PM.
- Windy conditions will be widespread once again Saturday, with
gusts of 40 to 55 mph impacting much of the CWA. High Wind
Watches are in effect for central portions where higher gusts
up to 60 mph are expected.
- A cold front is forecast to bring light accumulating snow to
lower elevations east of the Divide Saturday night into
Sunday. Temperatures will be 10 to 30 degrees colder Sunday.
- Confidence is high (90%) for well above average temperatures
from Tuesday onward, with record-breaking heat possible.
&&
.DISCUSSION...
Issued at 339 AM MDT Fri Mar 13 2026
Although the High Wind Warnings from Thursday have expired, gusty
winds continue this morning over mainly western portions of the CWA.
Gusts of 25 to 30 mph through the Jackson Valley will continue,
before increasing around 15Z. Gusts of 35 to 55 mph also continue
over South Pass. It will be another day of widespread gusty winds as
the overall pattern remain in place and changes little compared to
Thursday. The pressure gradient remains tight, as a 150kt jet streak
of the PFJ moves over the Northern Plains today. Winds are not
expected to be as strong as yesterday, however gusts of 40 to 55 mph
are expected to occur. High winds over 70 mph look to occur off the
Washakie Needles (southern end of the Absaroka Mountains) and the
east slopes of the Wind River Mountains. However, these winds do not
look to impact Red Canyon/South Pass, but will range between 60 and
70 mph. This be due to 700mb winds being more westerly, which is not
as conducive for the higher winds. Will not issue new High Wind
Warnings as a result. Some notable exceptions are Cody and Casper,
where there are a 60% chance of reaching 60 mph. This could be an
isolated gust that will likely occur between 21Z (3pm) and 00Z
(6pm). Snow will continue over the higher elevation in northwestern
portions, with most locations receiving 3 to 6 inches through the
evening. Locally higher amounts will occur over the western slopes
of the Absarokas, as a result of the northwest flow pattern.
The flow aloft will become more zonal Saturday, as a storm system
drops southward over northwestern MT. This will tighten the pressure
gradient even more, with high winds returning to several locations.
Windy conditions will be widespread once again, with gusts of 40 to
55 mph impacting much of the CWA. Central portions look to have
higher gusts up to 60 mph, due to 700mb winds of 50 to 60kt.
Additionally, these winds will be downsloping off the Wind River
Mountains adding to the threat of 60 mph winds. Have issued High
Wind Watches for the Wind River Basin, the east slopes of the Wind
River Mountains, the Green Mountains/Rattlesnake Range and portions
of Natrona County as a result. A Watch/Warning may also be needed
for the Cody Foothills, but will leave for the day shift to take
another look. Snow will continue over northwestern portions tonight
into Saturday, with amounts of 12 to 16 inches over the higher
elevations. Issued Winter Storm Watches for Yellowstone, the
Absarokas, the Tetons/Gros Ventres and Bighorns for
Saturday/Saturday night for these amounts, along with the added
threat of 50 to 60 mph winds. Left the Wind River Mountains out of
this package due to the higher amounts of snow occurring in the
higher, more isolated elevations and not impacting South Pass. Wind
was deemed to be the higher threat.
The associated cold front will quickly move through the area
starting after 00Z Sunday. Winds will begin to decrease, but the
threat for an isolated gust of 60 mph will remain in place. This
will especially be true for locations prone to post-frontal winds
like Buffalo and Cody. However, this threat looks to only be for a
few hours between 03Z and 06Z. Northwest winds of 35 to 45 mph will
continue in these areas (the Bighorn Basin and Johnson County) will
last through the night. Conditions will also be fighting the natural
decoupling that occurs after sunset, so even though 700mb winds
around 50kt will be in place between 00Z and 03Z it will be harder
for those winds to mix down to the sfc. Snow will also occur along
and behind the front for areas east of the Divide. The Cody
Foothills, Johnson/Natrona counties and southern portions of Fremont
County will have the best chances, with 2 to 3 inches expected
Saturday night. Other locations east of the Divide will have more
meager amounts of 0.5 to 1.5 inches.
Winds will finally be decreasing across the area by sunrise Sunday
morning, as the storm system makes its way into the Southern Plains.
It will be a raw day for the ides of March, with readings 10 to 30
degrees colder from Saturday leaving daytime highs in the 20s and
30s. North to northwest winds will be in place, with breezy
conditions returning to areas west of the Divide. Gusts of 25 to 35
mph will be widespread, including in the western mountains. These
conditions will be temporary though (it is March after all), as a
strong ridge builds over the West Coast Monday with a strong
storm over the eastern half of the CONUS. Temperatures will
rebound into the 40s and 50s, with gusty winds returning again.
Gusts of 25 to 45 mph will occur again over southern and
southwestern portions, but also include the Wind Corridor (from
the Divide into Natrona County).
The story from Tuesday onward will be the above normal temperatures
as the high center from the ridge moves inland and settles over the
Desert Southwest in the form of a 594dm high. This is very anomalous
for this time of year and looks to result in highs in the 70s. Highs
could reach into the lower 80s for portions east of the Divide by
Thursday. Tuesday looks to be another breezy to windy day, as the
ridge will still be well to the west of the region and allow the PFJ
be over the Northern Rockies. This trend looks to decrease by
Wednesday, as the high center moves over the Desert Southwest.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 445 AM MDT Fri Mar 13 2026
Largely VFR conditions should prevail across the terminals
through 12Z Saturday. A stray shower is possible in the
vicinity of KJAC that could bring brief VFR conditions, but
most showers should remain in the mountains. Some mountain
obscurations are possible in northern Wyoming though. Gusty to
strong winds will redevelop at all terminals, with the strongest
wind expected in the terminals East of the Divide except for
KWRL as well as in vicinity of KRKS. All of these locations
could see gusts past 40 knots this afternoon. Wind should
diminish after sunset tonight but remain elevated through most
of the night. Showers will spread southward across the state
Saturday but a vast majority would likely hold off until after
12Z Saturday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from Saturday morning through Saturday
evening for WYZ001-002-012.
Winter Storm Watch from Saturday morning through late Saturday
night for WYZ008-009.
High Wind Watch from Saturday morning through Saturday evening
for WYZ015.
High Wind Watch from Saturday afternoon through Saturday
evening for WYZ016>020.
&&
DISCUSSION...LaVoie
AVIATION...Hattings
Hazardous weather outlook, Mar 13, 2:52 AM MST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
352 AM MDT Fri Mar 13 2026
WYZ001>020-022>030-141400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
352 AM MDT Fri Mar 13 2026
...WINTER STORM WATCH IN EFFECT FOR YELLOWSTONE...THE
ABSAROKA...TETON...GROS VENTRE AND BIGHORN MOUNTAINS...FROM SATURDAY
MORNING THROUGH SATURDAY EVENING...
...HIGH WIND WATCH IN EFFECT FOR THE WIND RIVER BASIN...THE EAST
SLOPES OF THE WIND RIVER MOUNTAINS AND PORTIONS OF NATRONA COUNTY FROM
SATURDAY MORNING THROUGH SATURDAY EVENING...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and tonight.
Winds are not expected to be as strong as yesterday, however gusts
of 40 to 55 mph are expected to occur. High winds over 70 mph look to
occur off the Washakie Needles (southern end of the Absaroka
Mountains) and the east slopes of the Wind River Mountains. There is
a 60% chance of Cody and Casper reaching 60 mph. This could be an
isolated gust that will likely occur between 3PM and 6PM.
Light snow will occur over the northwestern mountains today and
tonight, with accumulations of 3 to 6 inches for most locations.
Locally higher amounts up to 12 inches expected over the western
slopes of the Absarokas.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Saturday through Saturday Night...Widespread wind gusts 35 to 50 mph
across most of the region. Higher gusts up to 60 mph expected over
central portions. Another round of heavier snow arrives Saturday
morning and persists through Saturday night. The passage of a cold
front Saturday night will lead to light snowfall across lower
elevations east of the Continental Divide after sunset Saturday.
Sunday...Temperatures will be 10 to 30 degrees colder, in the 20s and
30s. Wind gusts of 25 to 35 mph will occur across areas west of the
Divide.
Tuesday through Thursday...Above normal to near-record temperatures
expected, with readings in the 80s for some areas east of the Divide
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
High Wind, Salt River & Wyoming Ranges
- When
- March 13, 9:30 AM MST to 10:30 AM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Measured
- 97 kt (112 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Measured gust at the Mt Coffin BTAC sensor in the high elevations of the Wyoming Range.
High Wind, South Lincoln County
- When
- March 13, 9:36 AM MST to 10:36 AM MST
- Where
- South Lincoln County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Measured gust of 70 mph at the Nugget Canyon WYDOT sensor.
High Wind, Cody Foothills
- When
- March 13, 12:00 PM MST to 1:00 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Measured wind gust of 73 mph at the Wood River East PC sensor.
High Wind, East Sweetwater County
- When
- March 13, 12:30 PM MST to 3:26 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
Measured gusts of 63 mph at the I80 Tipton WYDOT sensor and 61 mph at the Rock Springs Airport ASOS.
High Wind, Natrona County Lower Elevations
- When
- March 13, 12:42 PM MST to 3:38 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Measured gusts of 59 mph at the Casper Airport ASOS and I25 Twenty Mile Hill WYDOT sensor.
High Wind, Lander Foothills
- When
- March 13, 8:01 PM MST to 9:01 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Measured gust of 73 mph at the North Fork Popo Agie CWOP sensor.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, March 13, 20261 death · 67 kt wind · 16 events
- High Wind in Michigan, March 13, 2026$1.7 million · 62 kt wind · 14 events
- High Wind in Indiana, March 13, 2026$348,000 · 58 kt wind · 9 events
- High Wind in Indiana, March 13, 20263 injured · $71,000 · 61 kt wind · 12 events
- Strong Wind in West Virginia, March 13 to 14, 2026$49,000 · 38 events
- Damaging Winds and High Wind in Pennsylvania, March 13 to 14, 2026$46,000 · 61 kt wind · 17 events
- High Wind in Ohio, March 13, 2026$69,000 · 67 kt wind · 7 events
- High Wind in Illinois, March 13, 202660 kt wind · 41 events
- Strong Wind in Ohio, March 13, 202623 events
- High Wind in Minnesota, March 13, 20261 injured · $15,000 · 60 kt wind · 5 events
- Strong Wind in Ohio, March 13, 2026$14,000 · 9 events
- High Wind in Wyoming, March 13 to 15, 202675 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1327337, 1327339, 1327338, 1327340, 1327341, 1327342.